Post-embolisation syndrome

Dr Ki Yap et al.

Post-embolisation syndrome (PES) is one of the commonest side effects of transarterial embolisation and chemoembolisation. It comprises of a constellation of fever, nausea/vomiting, and pain. It usually occurs within the first 72 hours after embolisation (liver lesion or uterine fibroids) and then starts to subside after 72 hours 1.

It is not to be mistaken for a predictor of impending infection. Hence performing blood cultures in the absence of other factors is unnecessary 1

This condition is more often associated with large fibroids or large tumour embolisation. 

Radiographic features

Early imaging following embolisation, either by ultrasound or CT, may reveal intralesional gas. This is not to be mistaken for abscess without additional factors 3.

Treatment and prognosis

Treatment is symptomatic relief; analgesia, IV fluids and TLC from a caring nursing 1. It is normally self-limited 2. Prophylactic use of antipyretic and antiemetic therapy may be considered prior to embolisation of large tumours/ fibroids.

Share article

Article information

rID: 13499
Section: Syndromes
Synonyms or Alternate Spellings:
  • The post embolisation syndrome (PES)
  • Post embolisation syndrome (PES)

Support Radiopaedia and see fewer ads

Cases and figures

  • Drag
    Case 1
    Drag here to reorder.
  • Updating… Please wait.
    Loadinganimation

    Alert accept

    Error Unable to process the form. Check for errors and try again.

    Alert accept Thank you for updating your details.